Alert archive / Michigan / Flood Watches in 2021

Flood Watch 1, NWS Grand Rapids, MI

June 25, 202115 counties in Michigan

NWS Grand Rapids, MI issued this flood watch at Jun 25, 2021, 2:56 PM EDT for 15 counties in Michigan. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2021, 2:56 PM EDT (18:56 UTC)
Expired
Jun 26, 2021, 8:17 PM EDT
In force
29 hr
Issued by
NWS Grand Rapids, MI
Flood severity
None

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WGUS63 KGRR 251856
FFAGRR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Grand Rapids MI
256 PM EDT Fri Jun 25 2021

MIZ050-051-056>058-064>066-071>073-262100-
/O.NEW.KGRR.FA.A.0001.210625T1856Z-210627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muskegon-Montcalm-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren-
Kalamazoo-Calhoun-
Including the cities of South Haven, Charlotte, Holland, Battle 
Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Grand Rapids, 
Muskegon, Ionia, and Hastings
256 PM EDT Fri Jun 25 2021

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

The National Weather Service in Grand Rapids has issued a

* Flood Watch for portions of central Michigan...south central 
  Michigan...southwest Michigan and west central Michigan, including 
  the following areas, in central Michigan, Montcalm. In south 
  central Michigan, Calhoun, Eaton and Ionia. In southwest Michigan, 
  Allegan, Barry, Kalamazoo, Kent, Ottawa and Van Buren. In west 
  central Michigan, Muskegon.

* Through Sunday morning

* Several rounds of heavy rain over the last 2 days have dropped 
  between 1 and 3 inches of rain across a large section of Southwest 
  Michigan. Several additional rounds of rain are expected between 
  now and Sunday. With soils now saturated and small creeks already 
  running high, flooding could become more significant if future 
  rounds of rainfall move over the same areas that have already been 
  hardest hit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

AMD
4 follow-up statements
561 
WGUS63 KGRR 260157
FFAGRR

Flood Watch
National Weather Service Grand Rapids MI
957 PM EDT Fri Jun 25 2021

MIZ050-051-056>058-064>066-071>073-261000-
/O.CON.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muskegon-Montcalm-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren-
Kalamazoo-Calhoun-
Including the cities of South Haven, Charlotte, Holland, Battle 
Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Grand Rapids, 
Muskegon, Ionia, and Hastings
957 PM EDT Fri Jun 25 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flood Watch continues for

* Portions of central Michigan...south central Michigan...southwest 
  Michigan and west central Michigan, including the following areas, 
  in central Michigan, Montcalm. In south central Michigan, Calhoun, 
  Eaton and Ionia. In southwest Michigan, Allegan, Barry, Kalamazoo, 
  Kent, Ottawa and Van Buren. In west central Michigan, Muskegon.

* Through Sunday morning

* Several rounds of heavy rain over the last 2 days have dropped 
  between 2 and 4 inches of rain across a large section of Southwest 
  Michigan, with some locations even close to 5. Several additional 
  rounds of rain are expected through Sunday. With soils now 
  saturated and small creeks already running high, flooding could 
  become more significant if future rounds of rainfall move over the 
  same areas that have already been hardest hit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

Meade
194 
WGUS63 KGRR 260658
FFAGRR

Flood Watch
National Weather Service Grand Rapids MI
258 AM EDT Sat Jun 26 2021

MIZ052-059-067-074-261500-
/O.EXA.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gratiot-Clinton-Ingham-Jackson-
Including the cities of St. Johns, Jackson, Alma, and Lansing
258 AM EDT Sat Jun 26 2021

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

The National Weather Service in Grand Rapids has expanded the

* Flood Watch to include portions of central Michigan and south 
  central Michigan, including the following areas, in central 
  Michigan, Gratiot. In south central Michigan, Clinton, Ingham and 
  Jackson.

* Through Sunday morning

* Several rounds of heavy rain over the last 2 days have dropped 
  between 2 and 4 inches of rain across a large section of Southwest 
  Michigan, with some locations even close to 5. Several additional 
  rounds of rain are expected through Sunday. With soils now 
  saturated and small creeks already running high, flooding could 
  become more significant if future rounds of rainfall move over the 
  same areas that have already been hardest hit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

MIZ050-051-056>058-064>066-071>073-261500-
/O.CON.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muskegon-Montcalm-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren-
Kalamazoo-Calhoun-
Including the cities of South Haven, Charlotte, Holland, Battle 
Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Grand Rapids, 
Muskegon, Ionia, and Hastings
258 AM EDT Sat Jun 26 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flood Watch continues for

* Portions of central Michigan...south central Michigan...southwest 
  Michigan and west central Michigan, including the following areas, 
  in central Michigan, Montcalm. In south central Michigan, Calhoun, 
  Eaton and Ionia. In southwest Michigan, Allegan, Barry, Kalamazoo, 
  Kent, Ottawa and Van Buren. In west central Michigan, Muskegon.

* Through Sunday morning

* Several rounds of heavy rain over the last 2 days have dropped 
  between 2 and 4 inches of rain across a large section of Southwest 
  Michigan, with some locations even close to 5. Several additional 
  rounds of rain are expected through Sunday. With soils now 
  saturated and small creeks already running high, flooding could 
  become more significant if future rounds of rainfall move over the 
  same areas that have already been hardest hit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

MJS
304 
WGUS63 KGRR 261723
FFAGRR

Flood Watch
National Weather Service Grand Rapids MI
123 PM EDT Sat Jun 26 2021

MIZ050>052-056>059-064>067-071>074-270130-
/O.CON.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of South Haven, Charlotte, Jackson, Alma, 
Battle Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Lansing, 
St. Johns, Grand Rapids, Muskegon, Ionia, Hastings, and Holland
123 PM EDT Sat Jun 26 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

The Flood Watch continues for

* Portions of central Michigan...south central Michigan...southwest 
  Michigan and west central Michigan, including the following areas, 
  in central Michigan, Gratiot and Montcalm. In south central 
  Michigan, Calhoun, Clinton, Eaton, Ingham, Ionia and Jackson. In 
  southwest Michigan, Allegan, Barry, Kalamazoo, Kent, Ottawa and 
  Van Buren. In west central Michigan, Muskegon.

* Through Sunday morning

* 3 To 5 inches of rain have now fallen over much of the area in the 
  last few days. At least one additional round of heavy rain 
  expected this afternoon will drop another inch or more of rain. 
  With soils already saturated, and creeks already running high, 
  more significant flooding of roads, yards, and small creeks is 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

AMD
929 
WGUS63 KGRR 270017
FFAGRR

Flood Watch
National Weather Service Grand Rapids MI
817 PM EDT Sat Jun 26 2021

MIZ050>052-056>059-064>067-071>074-270130-
/O.CAN.KGRR.FA.A.0001.000000T0000Z-210627T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-
Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of South Haven, Charlotte, Jackson, Alma, 
Battle Creek, Kalamazoo, Grand Haven, Greenville, Jenison, Lansing, 
St. Johns, Grand Rapids, Muskegon, Ionia, Hastings, and Holland
817 PM EDT Sat Jun 26 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of central Michigan...south central 
Michigan...southwest Michigan and west central Michigan, including 
the following areas, in central Michigan, Gratiot and Montcalm. In 
south central Michigan, Calhoun, Clinton, Eaton, Ingham, Ionia and 
Jackson. In southwest Michigan, Allegan, Barry, Kalamazoo, Kent, 
Ottawa and Van Buren. In west central Michigan, Muskegon has been 
cancelled.

The Flood Watch has been replaced with a Flood Warning along and 
south of I-96.

$$

AMD

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Jun 25, 1:47 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 25, 1:47 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
147 PM EDT Fri Jun 25 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 234 AM EDT Fri Jun 25 2021

- Flooding risk continues into next week

- Potential for severe weather

- Possible wake low this afternoon

&&

.DISCUSSION...(Today through next Thursday)
Issued at 234 AM EDT Fri Jun 25 2021

- Flooding risk continues into next week

Very unsusual pattern evolving for the region and the concern for
impactful flooding is on the rise. Mid to upper level trough sets
up over the central to upper plains today and stays there into
next week. Off to the east a mid to upper level high sets up over
the mid atlantic and helps to funnel abundant moisture from the
Atlantic and Gulf through the Great Lakes Region through much of
the period. Multiple mid level waves are shown to form/get caught
up in this flow and will act to tap this moisture leading to
several periods of heavy rain. One mcv upstream crossing the MS
river in southeast IA at this time is shown to track through
southern Lower MI today. PWATs climb up to around 2 inches and
rain will be heavy at times. A high risk for 2 to 4 inches exists
just through tonight.

Several more waves are shown to push in Saturday into Sunday
morning...each of which could result in additional rounds of heavy
rain. How much of an impact this results in will likely be
determined by whether they repeat over the same area. Still...with
each of these waves capable of producing periods of heavy rain
with rain rates topping an inch per hour...urban and poor drainage
flooding could become an issue especially where any cells train
for a couple of hours.

Jumping ahead to the middle of next week and the trough is still
there off to our west based on most models. The duration of this
event is concerning.

- Potential for severe weather

Deep layer shear periodically ramps up as each mid level wave
goes by through the weekend. Daytime heating could lead to some
decent instability...especially Saturday. Low level helicity
values are certainly elevated as well...and all this rain is
leading to saturated soil conditions. This could act to lower the
lcl's. Thus...an increased risk for a few tornadoes could
develop...in addition to a wind risk.

- Possible wake low this afternoon

Speaking of the wind...it is interesting to see most of the
models showing a strong signal for a wake low towards noon into
the afternoon. The area along and south of a Grand Rapids to
Lansing line looks to be at the highest risk for this to happen.
We will add this risk to the HWO...bump up winds in the grids and
mention the potential in social media posts. If this feature does
get going...we may need to consider a wind advisory for a few
hours..

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 144 PM EDT Fri Jun 25 2021

The current area of moderate to heavy rain will move through the
area this afternoon. We should see rainfall diminish as the
afternoon progresses, but may not totally end. A combination of
MVFR/IFR expected with areas of lower cigs and fog.

Another round of showers/storms will likely develop later this
evening and move north further reducing vsbys and cigs. Rain will
diminish toward morning and cigs will improve a little bit at that
point.

&&

.MARINE...
Issued at 234 AM EDT Fri Jun 25 2021

The current plan is for the small craft advisory and beach hazards
to expire at 4 am today. There will be thunderstorms at times
which could lead to locally high winds and waves. There is a
potential for a several hour period of high winds south of Grand
Haven late this morning into the afternoon on the backside of the
bands of heavy rain. Confidence is not high with these winds...but
mariners need to monitor the latest forecast for this possible
event.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...04
MARINE...MJS
Hazardous weather outlook, Jun 25, 4:03 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
403 AM EDT Fri Jun 25 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
403 AM EDT Fri Jun 25 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Urban and poor drainage flooding is possible into tonight. The small
stream flooding risk will be increasing as well as several rounds
of heavy rain move in.

A marginal risk for severe thunderstorms exists into tonight
mainly along and south of Interstate 96. Damaging winds are the
primary risk but and isolated tornado is possible.

Wind gusts may top 40 mph this afternoon along and south of
Interstate 96. This could lead to scattered power outages.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

As multiple rounds of heavy rain occur...the risk for flooding
will be on the rise. This will include urban and poor drainage
areas...small streams and the rivers.

A marginal risk for severe thunderstorms exists both Saturday and
Sunday. Again the primary hazard is damaging winds but an isolated
tornado risk could develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-260815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
403 AM EDT Fri Jun 25 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

South of Grand Haven...a risk for winds topping 25 knots could
exist starting late this morning and lasting into this afternoon.

Near any thunderstorms into tonight cloud to water lightning
strikes and gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Through much of the period...thunderstorms will be possible. Near
any thunderstorms cloud to water lightning strikes and gusty
winds will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 25, 8:58 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 AM EDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 N PORT SHELDON        42.95N 86.21W
06/25/2021  M2.41 INCH       OTTAWA             MI   COCORAHS

            COCORAHS STATION MI-OW-43 3 NNW PORT
            SHELDON. THE PERIOD OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0800 AM     HEAVY RAIN       1 WSW PORTAGE           42.20N 85.60W
06/25/2021  M1.90 INCH       KALAMAZOO          MI   COCORAHS

            COCORAHS STATION MI-KZ-25 PORTAGE 0.8 WSW.
            THE PERIOD OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0800 AM     HEAVY RAIN       1 WNW SPRINGFIELD       42.33N 85.25W
06/25/2021  M1.63 INCH       CALHOUN            MI   COCORAHS

            COCORAHS STATION MI-CN-21 SPRINGFIELD 0.6
            WNW. THE PERIOD OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&
Local storm report, Jun 25, 9:03 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
903 AM EDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HEAVY RAIN       1 ESE CASCADE           42.91N 85.49W
06/25/2021  M2.50 INCH       KENT               MI   TRAINED SPOTTER

&&
Local storm report, Jun 25, 9:11 AM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 AM EDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       1 SW ZEELAND            42.80N 86.03W
06/25/2021  M1.96 INCH       OTTAWA             MI   PUBLIC

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:47 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Ionia, Kalamazoo, Kent, Montcalm and 1 more6 hr

Nearby

Flood Watches in Michigan, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.